I want to post my experience because trazodone has worked wonderfully for me, to the point of changing my life for the better, and I often think that all the extreme negative reviews online can scare people off of what might be a very safe and effective treatment for them.
I've had disregulated sleep for most of my life. It might be related to anxiety, constant body aches, street noise, or it might be independent of all that. But I was at the point where I couldn't treat my anxiety or even do more with my life than work, eat, and sleep because I was so tired all the time -- not sleeping at night, then unable to get up in the morning. Taking half a lorazepam at night sometimes helped, but it wasn't a good long-term solution. My psychiatrist told me that if I routinely found myself using lorazepam 3 or more nights a week to get to sleep on time, I should fill a Rx for trazodone and take half a pill nightly, instead, up to a whole pill if half wasn't effective.
It has truly changed my life. I know it's probably a temporary fix, but for now, I can just take it after dinner and reliably wind down over the next 1-2 hours. You hit a point where you're almost dizzy sleepy, and that's when you want to promptly get into bed. Taking it made me realize that I haven't been naturally "starting to feel sleepy" since maybe 10th grade, and the lack of that sensation was causing me to NOT want to brush my teeth, get into pajamas, wrap up what I was doing, and climb into bed at night, because I literally felt no physical desire to. With trazodone, now I do, and maybe I can start retraining my body into it once more, if therapy and meds in combo can start to alleviate my anxiety -- which is turning out to be less body-chemistry-based and more situational than I had realized.
It also doesn't cause me any drowsiness or "drug hangover" the next day -- it gets out of your system easily. In fact, the only complaint I have is that you can sort of "miss your window" with it, if you put off going to bed for too long.
My tips would be:
* Start with a low dose and see how much you need.
* Don't give up if you experience some mild side effects at first. It gave me _serious_ drymouth for the first two weeks, but then it just cleared up completely once my body had adjusted to the med.
* Take it after eating dinner or a significant snack. It hits me HARD if I take it on an empty stomach -- after 10 minutes, it hits all at once and I feel like I'm going to fall over (although I don't). (That sort of extreme feeling can kick your anxiety into overdrive, too, so it isn't necessarily the trazodone causing racing heart or panic or diarrhea, etc.) But after a full dinner, it gives me a nice easy 2-hour descent into sleepiness.
Good luck to everyone, and I hope you all find the treatment plans that work best for each and every one of you. Read More Read Less